View Full Version : Poll
01-07-2007, 03:40 PM
How much weight have you gained or lost since developing neuropathy? This is the first question in LizaJane's poll. I will put the others up as well. It looks like it would be a mess to do it all as one poll, unless I have missed something.
01-07-2007, 04:24 PM
I joined Weight Watchers a couple of years back and have lost altogether 41 lbs. I had lost 45 lbs. and as we all do put on around 3 lbs. during the Christmas Holidays.
If anyone wants to lose weight I've tried several diets and Weight Watchers is the best one I've tried. I tend to stick on it better than others I've tried.
I hope you're doing O.K. Richard pain-wise. I'm doing better since the Duragesic pain patch and have been more active can walk more, etc. I just hope it lasts for awhile.:)
01-08-2007, 05:17 AM
I had neuropathy before I went gluten free for celiacs disease, at the time of going gf, I lost 60#, I have gained 15# back and am not happy. Not sure if it has anything to do with neuropathy, celiacs, or what. It's not from my eating habits and I do not take meds. Probably due to the fact that I do not move around as much in this job as I used too. Of course, my old job, I was on my feet the whole shift, I could not do that now.
01-08-2007, 10:34 PM
I have never been overweight in my life. For most of it, I was underweight. But the Lyrica (Neurontin before that) and lack of excercise due to the pain has put me into the almost obese category. I started Weight Watchers today, and my husband is joining me. We decided to make the dinners together, something we used to enjoy doing when I felt better and we prepared gourmet food.
I am also going to give Physical Therapy a try again but was unable to do much the last time as almost everything they tried with me caused pain flares lasting days. (Even pool therapy didn't work.)
In any case, I am going to try to take control of my weight, even though I have little control over my pain.
Take care all,
01-08-2007, 11:38 PM
I'm just curious but why does neurontin and lyrica put weight on people.
Thanks for the information.
01-09-2007, 05:58 AM
Weight gain is a side effect of a number of anti-seizure medications, but the mechanisms as to how it happens are not completely understood.
Two leading theories for Neurontin/Lyrica--both are drugs metabolized primarily by the kidneys (not the liver, as most drugs are) and excreted almost whole; there's some indication that it may alter the fluid retention balance as a result, causing greater fluid retention ("water weight"). There's also the "hibernation" effect--these anti-seizure drugs work by increasing the concentration of inhibitory neurotransmitters in the central nervous system (so inappropriate neural signals don't overly propogate), and this seems to make the body feel it should add on mass for lean times, so one gets carb cravings. (There's probably an effect on the pineal gland--these meds can exacerbate those who have a degree of seasonal affective disorder.)
Of course, the fact that fatigue and lassitude are common side effects of these meds also may simply cause people to be less active, and that can make one gain weight all by itself.
I've put on about 20 lbs. in the nearly four years since this all started--at least 18 of them around my gut. I would like to think some of the gain is muscle mass from weightlifting, but I do know I don't get the aerobic exercise I used to. I'm currently trying to increase my walking regimen and eat less, as my weightlifting is almost nonexistent with the ongoing right shoulder/right cervical spine radiculopathy problem. (Of course, the more I walk, the hungrier I get.)
01-10-2007, 02:03 PM
Neurontin & Lyrica gives me terrible carb cravings. I was able to go on weight watchers on Neurontin, and lose 23 lbs, but since I started on Lyrica (a little over 15 mos ago),i've put on 30lbs.
My average weight was 220-225 for a 6'1" man of stocky build.
I went to 253 on Neurontin then dieted to 227 but now on Lyrica, I'm back up to 251lbs.
01-11-2007, 10:46 PM
Amitriptyline [Endep] in high dosages gave me terrible sweet carb cravings, i am talking of a dosage of 300 mg per night though, made me sleep well :)
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.